Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 197, NWS Quad Cities, IA

July 7, 2008Cedar County, Louisa County, Muscatine County, Iowa; Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 7, 2008, 4:43 PM CDT for Cedar County, Louisa County, Muscatine County, Iowa; Rock Island County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2008, 4:43 PM CDT (21:43 UTC)
Expired
Jul 7, 2008, 5:15 PM CDT
In force
32 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Cedar County, IA, Louisa County, IA, Muscatine County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 39 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2154 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:00 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 7, 3:00 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT MON JUL 7 2008

.SYNOPSIS...
18Z ANALYSIS INDICATED A NEARLY STATIONARY FRONT EXTENDING NORTHEAST
FROM A LOW IN FAR SW KS...THROUGH NW AND N CENTRAL IA TO UPPER MI.
DVN CWFA WAS IN THE WARM SECTOR...WHERE SUBSIDENCE AND CLEARING
SKIES BEHIND THE OVERNIGHT MCS HAS ALLOWED TEMPERATURES TO RECOVER
INTO THE UPPER 80S TO LOWER 90S WITH DEW POINTS WELL INTO THE
70S...DUE TO A DEEP AND NEARLY TROPICAL MOIST AIRMASS. NUMEROUS
OUTFLOW BOUNDARIES LINGERED ACROSS THE FORECAST AREA...WITH THE MOST
NOTABLE ON RADAR REFLECTIVITY AND FROM TCU SEEN ON SATELLITE AND
LOCALLY OUT THE WINDOW CURVING UP FROM NEAR LINCOLN IL THROUGH THE
QUAD CITIES TO JUST WEST OF DUBUQUE. WEST OF THIS BOUNDARY...MLCAPES
WERE WELL INTO THE 2000 TO 3000 J/KG AND HEAT INDEX VALUES ABOVE 100
AT SOME SITES. ALOFT...12Z ANALYSIS INDICATED A SHORTWAVE TROUGH
MOVING INTO THE WESTERN DAKOTAS. ..SHEETS..

&&

.SHORT TERM...TONIGHT AND TUESDAY...
THE SHORT WAVE IS PROGGED TO CONTINUE EASTWARD PROVIDING LIFT FOR
FURTHER THUNDERSTORM DEVELOPMENT IN THE VERY UNSTABLE AIRMASS THIS
AFTERNOON AND EVENING...WHICH WILL DRIVE THE MAIN FRONT SOUTHWARD
THROUGH IA AND IL TONIGHT INTO TUESDAY. SEVERE THUNDERSTORMS AND
HEAVY RAINFALL WILL REMAIN A THREAT UNTIL THIS BOUNDARY PUSHES
SOUTH OF THE AREA LATE TUESDAY. WITH HIGH WET BULB ZERO...HIGH
INSTABILITY AND INCREASING LOW LEVEL JET...MAIN SEVERE POTENTIAL
IS FOR DAMAGING WIND. ..SHEETS/33..

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...
ZONAL FLOW PATTERN WILL CONTINUE THROUGH THE NEXT 7 DAYS...WITH
PERIODIC BOUNDARIES AFFECTING THE SERVICE AREA THROUGH THE PERIOD.
MAIN FORECAST CHALLENGE WILL BE TIMING THE BOUNDARIES AND
DETERMINING HOW FAR SOUTH EACH WILL GO.  THROUGH THE MID RANGE HAVE
FAVORED THE ECMWF.

AS FOR SPECIFICS...COLD FRONT WILL CLEAR THE SERVICE AREA BY LATE
TUESDAY...BRINGING SLIGHTLY COOLER AIR MASS AND WITH SLIGHTLY LOWER
DEW POINTS FOR WEDNESDAY.  HOWEVER...RELIEF WILL BE BRIEF.  RETURN
FLOW AS EARLY AS THURSDAY WILL JUICE THINGS UP RAPIDLY. AS WE GET
INTO THE WEEKEND...WILL HAVE TO MONITOR CLOSELY FOR POTENTIAL HEAT
ADVISORY ESPECIALLY FRIDAY AND/OR SATURDAY.

WITH THE SURFACE TROUGH OVER THE NORTHERN PLAINS THROUGH LATE
WEEK...MAIN STORM TRACK SHOULD STAY NORTH OF OUR CWFA UNTIL COLD
FRONT BEGINS ITS PUSH ACROSS THE UPPER MIDWEST FRIDAY INTO SATURDAY.
ALTHOUGH ECMWF HAS GENERALLY BEEN SLOWER WITH THE SOUTHWARD
PROGRESS OF THE SURFACE BOUNDARIES...A QUICK LOOK AT THE LATEST 12Z
ECMWF SHOWS THAT IT IS NOW PUSHING THE LATE WEEK COLD FRONT RAPIDLY
THROUGH THE AREA SATURDAY...SIMILAR TO THE GFS.  THIS SOLUTION IS A
SIGNIFICANT DEPARTURE FROM PREVIOUS RUNS...SO WILL KEEP AN EYE ON IT
AND WAIT FOR A LITTLE MORE CONSISTENCY BEFORE MAKING A SIGNIFICANT
CHANGE TO THE FORECAST FOR THE WEEKEND. ..33..

&&

.AVIATION...
THUNDERSTORMS DEVELOPING ALONG A STATIONARY FRONT IN NORTHWEST AND
NORTH CENTRAL IOWA WILL BECOME MORE NUMEROUS AND DEVELOP SOUTHEAST
THIS EVENING AS AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION
FROM THE CENTRAL PLAINS. OTHERWISE...CONDITIONS TO REMAIN VFR THIS
AFTERNOON WITH BREEZY SOUTH WINDS. HAVE KEPT THUNDERSTORM CHANCES
OUT OF THE TERMINAL FORECASTS UNTIL EVENING...HANDLING THE LOW
POTENTIAL IN THE AFTERNOON WITH CB CLOUD TYPE. THEN...HAVE
INCREASING CHANCES IN FORM OF PROB30...THEN TEMPO GROUPS FOR
THUNDERSTORMS WITH STRONG GUSTY WIND AND MVFR CONDITIONS SPREADING
ACROSS THE TERMINALS IN THE EVENING AND OVERNIGHT. ALTHOUGH NOT IN
THE FORECASTS...VERY HEAVY RAIN IN STRONGER THUNDERSTORMS MAY REDUCE
VISIBILITY TO LIFR AT TIMES. BULK OF THE THUNDERSTORMS WILL EXIT
EAST OF THE AREA AFTER SUNRISE TUE.  ..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Jul 7, 4:59 AM CDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT MON JUL 7 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
459 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
OVER MUCH OF THE AREA.  THE PRIMARY SEVERE WEATHER THREAT WILL BE
DAMAGING THUNDERSTORM WINDS. LOCALLY HEAVY RAINS AND SMALL HAIL WILL
ALSO BE POSSIBLE WITH ANY STRONG STORMS THAT DEVELOP.

SCATTERED THUNDERSTORMS WILL BE ONGOING THIS MORNING ALONG AND NORTH
OF HIGHWAY 30. THESE STORMS SHOULD DIMINISH BY MID MORNING. THIS
AFTERNOON AND EARLY THIS EVENING ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED TO REDEVELOP. THE SCATTERED STORMS WILL
BE MAINLY OVER EAST CENTRAL IOWA WITH ISOLATED STORMS EXPECTED TO
THE EAST AND SOUTH. LATE THIS EVENING AND OVERNIGHT A MORE ORGANIZED
AREA OF THUNDERSTORMS WILL MOVE THROUGH THE AREA. THE GREATEST RISK
OF SEVERE WEATHER WITH THESE STORMS WILL BE NORTH OF INTERSTATE 80.
THESE STORMS WILL ALSO HAVE THE BEST POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINS ESPECIALLY OVER AREAS NORTH OF HIGHWAY 30.

TEMPERATURES IN THE LOW 90S AND HIGH HUMIDITY LEVELS WILL CAUSE THE
HEAT INDEX TO REACH THE MIDDLE AND UPPER 90S TODAY OVER AREAS ALONG
AND SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY MAINLY SOUTHEAST
OF A WHAT CHEER IOWA TO FREEPORT ILLINOIS LINE. THE PRIMARY THREAT
WILL BE DAMAGING WINDS OF AT LEAST 60 MPH. MARGINALLY SEVERE HAIL TO
PENNY SIZE IS POSSIBLE. LOCALLY HEAVY RAIN MAY ALSO CAUSE PONDING OF
WATER IN LOW LYING AREAS.

SUMMER HEAT AND HUMIDITY WILL RETURN FRIDAY THROUGH SUNDAY. ACTUAL
MAXIMUM TEMPERATURES WILL BE NEAR OR ABOVE 90 DEGREES IN MANY
LOCATIONS. THESE HOT TEMPERATURES WHEN COMBINED WITH HIGH HUMIDITY
WILL CREATE HEAT INDICIES TO 95 TO 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT
...ESPECIALLY FOR AREAS NORTH OF INTERSTATE 80.

HAASE/DLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:12 PM CDTSevere Thunderstorm WarningDVNCedar, Jones33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.